Side(lined) effects

I’m 6 days into the stimulation phase on Gonal-f (300 IE) plus Decapeptyl and feeling like crap to be frank. The headaches are non-stop and so is the tiredness, but the worst has been the spells of dizziness and nausea. Especially in the morning. Sunday and Monday I could not get out of bed, because the room was spinning out of control.

Out of control, that is how I feel too. I called the IVF center at the hospital on Monday to ask about the dizziness and nausea which I found worrying. Only to be told that these are not known side effects of Gonal-f. “Maybe you have the flu”, the woman helpfully suggested. Hmmm… “No this does not feel like the flu”, I replied. She did not know what to say. But did suggest we could always abandon the mission and stop the treatment. No no no… that’s not why I called. I just wanted to discuss the side effects I’m experiencing. I’m of course not going through all of this only to stop half way because of whatever discomforts. But I would like to be properly informed about what this is doing to me and reassured that it’s ok. Not to mention taken seriously when I’m experiencing side effects and have a qualified discussion about the issues. So far there has been none of that. Possible side effects of the drugs necessary to make IVF possible has never really been discussed at any point in the process. As if they were entirely irrelevant to the process

Today I went for my first ultrasound after starting the Gonal-f injections and again it was pretty much the same story. Dizziness? No we have never heard that before. But at least she did ask if I have felt anything unusual with regards to my heartbeat, because apparently it could be a problem with my heart rather than the drugs per say. Well, no my heart seems fine. Nothing unusual there. Ok, then maybe you have the flu… Again I explained that this does not feel like a flu – quite frankly I have never had a flu which presented as dizziness and nausea in the morning up until about 11am and then disappeared only to return again the next morning…

To top it all off there appear to be only 5 follicles coming along at the moment. I know it’s early days, but I’m disappointed. While putting up with the side effects you would at least like to see more of the desired effect as well.

Back to the side effects, Google at least could provide me with a bit more useful information, but not nearly as much as I expected. The most useful being on www.drugs.com where both nausea and dizziness is indeed mentioned. Tellingly there seem to be only sparse information about Gonal-f side effects from the pharmaceutical company producing it. Apart from the obligatory note inside the box and here dizziness is not mentioned while nausea (and vomiting) is in rarer cases. There also seems to be hardly any information about side effects on the countless websites of fertility clinics all over the English speaking world. Why the silence? Why are the unintended and undesirable effects so utterly sidelined and ignored?

It’s well-know of course that IVF is a rough ride, but what this means exactly is rarely discussed by the professionals who offer the treatment and the companies who produce the necessary drugs. The real picture of what it is like going through IVF is only to be found in the accounts of people who have experienced it, i.e. on blogs and forums. Thanks to everyone who is sharing their experiences this way.

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s